Medical Compass: Over-the-counter doesn’t mean ‘safe’ in all instances

Medical Compass: Over-the-counter doesn’t mean ‘safe’ in all instances

There are serious side effects of NSAIDs and Tylenol

Dr. David Dunaief

Most of us keep a few key items in our medicine cabinets. In addition to aspirin, among these are usually NSAIDs (non-steroidal anti-inflammatory drugs) and acetaminophen (Tylenol). We often use them for relief of pain, fever or inflammation. Familiar NSAIDs include ibuprofen (Advil, Motrin) and naproxen sodium (Aleve). It is estimated that more than 17 million people use NSAIDs on a daily basis. According to a poll of these regular users of over-the-counter (OTC) NSAIDs, a substantial number — 60 percent — were unaware of their dangerous side effects (1).

Acetaminophen is used frequently, as well. On a weekly basis, one quarter of Americans take it. 

We think of these drugs as relatively benign. In fact, I find that unless I specifically ask about their use, most patients don’t include them on a list of their medications on a patient registration form. 

NSAIDs: The statistics

Unfortunately, NSAIDs, according to the Centers for Disease Control and Prevention, are responsible for 7,600 deaths annually and 10 times that number in hospitalizations (2). These are not medications that should be taken lightly. NSAIDs increase the risk of several maladies, including erectile dysfunction, heart attacks, gastrointestinal bleeds, exacerbation of diverticular disease and chronic arrhythmias (abnormal heartbeats). In some instances, the cardiovascular effects can be fatal. 

NSAIDs: Studies demonstrating adverse side effects

In a case control (epidemiologic, retrospective) study using the UK Primary Care Database, chronic users of NSAIDs have a significantly increased risk of a serious arrhythmia (abnormal heartbeat) called atrial fibrillation (3). Patients were between 40 and 89 years of age. 

Interestingly, chronic users were defined as patients who took NSAIDs for more than 30 days. Those patients who used NSAIDs more than 30 days had a 57 percent increased risk of atrial fibrillation. A Danish study reinforces these results after the first month of use (4). This is not very long to have such a substantial risk. For patients who used NSAIDs longer than one year, the risk increased to 80 percent. Caution should be used when prescribing NSAIDs or when taking them OTC. Atrial fibrillation is not an easy disease to treat.

NSAIDs also increase the risk of mortality in chronic users. Older patients who have heart disease or hypertension (high blood pressure) and are chronic NSAIDs users are at increased risk of death, according to an observational study (5). Compared to those who never or infrequently used them over about 2.5 years, chronic users had a greater than twofold increase in death due to cardiovascular causes. High blood pressure was not a factor, since the chronic users actually had lower blood pressure. Yet I have seen with my patients that NSAIDs can increase blood pressure. 

Is acetaminophen the answer?

Acetaminophen does not cause gastrointestinal bleeds, arrhythmias and deaths due to cardiovascular events that NSAIDs can. However, the Food & Drug Administration announced in 2011 that acetaminophen should not exceed 325 mg every four to six hours when used as a prescription combination pain reliever (6). The goal is to reduce and avoid severe injury to the liver, which can potentially cause liver failure. 

There is an intriguing paradox with acetaminophen: Hospitals typically dispense regular-strength 325-mg doses of the drug, whereas OTC doses frequently are found in extra-strength 500-mg tablets, and often the suggested dose is two tablets, or 1 gram. Patients should not take more than 4 grams a day to lower their risk of liver damage. The 4-gram amount sounds like a significant quantity, but it translates into two pills of extra-strength Tylenol every six hours.

I have patients who have taken three pills at one time thinking that, since it is OTC, exceeding the dose is okay. Unfortunately, this is not true. 

The FDA’s recommendations for limiting the dose result from a conglomeration of data. For instance, one study that showed acute liver failure was due primarily to unintentional overdoses of acetaminophen (7). Accidental overdosing is more likely to occur when taking acetaminophen at the same time as a combination sinus, cough or cold remedy that also contains acetaminophen. Over-the-counter cold medications can contain acetaminophen. 

In order to be aware of potentially adverse events, you have to be your own best advocate and read labels. Remember to tell your physician if you are taking OTC medications. If you are a chronic user of NSAIDs because of underlying inflammation, you may find an anti-inflammatory diet, which is usually plant-based, is an effective alternative.

References: 

(1) J Rheumatol. 2005;32;2218-2224. (2) Annals of Internal Medicine, 1997;127:429-438. (3) Arch Intern Med. 2010;170(16):1450-1455. (4) BMJ 2011;343:d3450. (5) Am J Med. 2011 Jul;124(7):614-620. (6) FDA.gov. (7) Am J Gastroenterol. 2007;102:2459-2463. 

Dr. Dunaief is a speaker, author and local lifestyle medicine physician focusing on the integration of medicine, nutrition, fitness and stress management. For further information, visit www.medicalcompassmd.com or consult your personal physician.

٭We invite you to check out our new weekly Medical Compass MD Health Videos on Times Beacon Record News Media’s website, www.tbrnewsmedia.com.٭

SIMILAR ARTICLES

NO COMMENTS

Leave a Reply